Mississippi, 2009High Wind and Strong Wind in Mississippi, April 18, 2009
April 18, 2009 · NWS JAN · 9 events in 9 counties and zones
During the early morning hours of April 18th, another wake low wind event occurred across portions of the forecast area. This wind event swept across the northwest portion of the area from near Bastrop, LA to Greenwood, MS.
Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $112,000
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
During the early morning hours of April 18th, another wake low wind event occurred across portions of the forecast area. This wind event swept across the northwest portion of the area from near Bastrop, LA to Greenwood, MS. Most of the wind gusts ranged between 40 and 50 mph, but a swath of stronger winds, between 50 and 60 mph, occurred in a smaller area generally from Bastrop, LA to Lake Providence to Rolling Fork, MS. Where the higher winds occurred, a greater number of trees were blown down along with power lines.
Yet another wake low wind event occurred during the late evening of the 18th. However, this event was weaker and wind gusts were mainly between 30 and 45 mph. Still, these winds were able to down a few trees across a small area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before the first event at Apr 17, 8:45 PM CST, 4 hours 45 minutes earlier.
Area forecast discussion, Apr 17, 8:45 PM CST, 4 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
945 PM CDT FRI APR 17 2009
.UPDATE...ALTHOUGH WEAKENING...AN MCS WAS NOTED TRACKING EAST OVER
SOUTHERN LOUISIANA THIS EVENING. THE BULK OF THE CONVECTION AND
SEVERE POTENTIAL WILL MOVE ACROSS OUR SOUTHERN ZONES INSTEAD OF OUR
WEST CENTRAL ZONES AS EARLIER THINKING SUGGESTED. HAVE UPDATED
FORECAST PARAMETERS TO ACCOUNT FOR THIS SHIFT. HAVE INCREASED
POPS/QPF TONIGHT AND MORNING IN THE SOUTH AS WELL AS OVERNIGHT
LOWS IN THE SOUTH. HAVE BACKED OFF THUNDER WORDING TONIGHT IN THE
NORTH. THE 00Z SATURDAY JAN SOUNDING SHOWED A STRONG CAP AT 800MB.
UPDATES HAVE BEEN POSTED. /22/
&&
.PREVIOUS DISCUSSION...SHORT TERM...A LARGE AREA OF RAIN AND
THUNDERSTORMS OVER TEXAS AND LOUISIANA WILL TRACK EWD INTO THE
ARKLAMISS TONIGHT. RAIN COVERAGE WILL BE HIGHEST OVER WRN AND
CENTRAL ZONES AS THE ASSOCIATED DISTURBANCE LIFTS NEWD ACROSS THE
AREA LATE TONIGHT AND EARLY SATURDAY. RAIN CHANCES WILL CONTINUE
ACROSS THE REGION SATURDAY BUT POPS WILL BE LOWER IN THE WAKE OF THE
DISTURBANCE FROM LATE MORNING THROUGH THE AFTERNOON. RAIN CHANCES
WILL INCREASE FROM THE WEST BY SATURDAY EVENING WHEN THE NEXT
DISTURBANCE MOVES NEAR THE FORECAST AREA. THE GFS IS HITTING
RAINFALL AMOUNTS AND COVERAGE NOTICEABLY HARDER IN THE FACE OF
CONSENSUS OF OTHER MODELS THAT THE BEST COVERAGE WILL BE LIMITED TO
WRN AREAS BUT MUCH OF THIS SEEMS DUE TO FEEDBACK PROBLEMS. ALTHOUGH
POPS WILL BE LOWER DURING THE DAY SATURDAY...SCATTERED CONVECTION IS
EXPECTED AND HEAVIER PERIODS OF RAINFALL WILL BE POSSIBLE IN
PRECIPITABLE WATER FIELDS WELL ABOVE 1.5 INCHES.
DEEP MOISTURE WILL BE IN PLACE AS THE COLD FRONT MOVES IN SATURDAY
NIGHT. WILL SEE HEALTHY UPPER DIVERGENCE AND LOW LEVEL SHEAR DURING
THE OVERNIGHT HOURS. SURFACE BASED CAPE REMAINS LIMITED BUT ADDED
MENTION OF ISOLATED SEVERE TO THE HWO BECAUSE OF HIGHER ELEVATED
CAPE VALUES.
THE UPPER LOW MOVES IN SUNDAY...RESULTING IN INCREASING CAPE VALUES
ACROSS THE FORECAST AREA AND DEEP LAYER SHEAR. LOW LEVEL
HELICITY/SHEAR VALUES DECREASE DURING THE DAY SUGGESTING THAT WIND
AND HAIL WILL BE THE PRIMARY RISK WITH STRONGER STORMS. THE MODELS
DISAGREE ON THE EWD PROGRESSION OF THE BEST FRONTAL FORCING BY
SUNDAY MORNING. IF THE COLD FRONT HANGS OVER ERN MS ZONES DURING THE
DAY SUNDAY THEN THE RISK OF SEVERE WEATHER MAY BE INCREASED FOR
THOSE AREAS.
LONG TERM...BY MON MORNING/MIDDAY...COOLER AIR LOOKS TO MOVE IN AS
THE FRONTAL SYSTEM GETS A GOOD KICK AS A NORTHERN STREAM S/W PHASES
WITH OUR INITIAL UPPER LOW. COOL CANADIAN HIGH PRESSURE WILL MOVE IN
WITH ANOTHER REINFORCING SHOT FOR WED. CONFIDENCE HAS GROWN IN THE
COOLER SOLUTION AS NOW THE EURO IS ON BOARD AND THE GFS ENSEMBLE
CONTINUES TO INDICATE COOLER CONDITIONS. BY MID WEEK...850MB TEMP
AND H5 HGT ANOMALIES WILL BE RUNNING 1.2 TO 2.0 STANDARD DEV BELOW
NORMAL WHICH SHOULD SUPPORT AT LEAST A 10 DEGREE BELOW NORMAL COOL
DOWN. THE LATEST GFS MOS GUID FOR MID WEEK HAS COME IN WARMER THAN
PREV RUNS AND I HAVE STARTED TO CUT BOTH HIGHS AND LOWS. I DIDNT
GET TOO CRAZY YET B/C THERE WILL BE LOTS OF SUNSHINE AND THAT CAN
KEEP THINGS WARM DURING THE DAY AS WE WILL BE IN LATE APR BY THEN.
LOWS SHOULD EASILY BOTTOM OUT IN THE 40S FOR A COUPLE DAYS WITH A
SLOW MODIFICATION BY THE END OF THE WEEK. /CME/
&&
.AVIATION...UPDATED...A COMPLEX OF THUNDERSTORMS WILL SPREAD EAST
TONIGHT ACROSS THE SOUTHERN THIRD OF THE AREA WITH SHOWERS SPREADING
ACROSS THE NORTH. WIDESPREAD MVFR CEILINGS ARE STILL EXPECTED TO
DEVELOP AREAWIDE AFTER MIDNIGHT AND SHOULD CONTINUE INTO THE FIRST
HALF OF SATURDAY. SOME IFR CONDITIONS IN THE SOUTH ARE NOT OUT OF
THE QUESTION. VFR CONDITIONS ARE EXPECTED SATURDAY AFTERNOON
ALTHOUGH THERE WILL BE A CHANCE OF THUNDERSTORMS. CONDITIONS WILL
DETERIORATE SATURDAY NIGHT AS CONVECTION FIRES UP AHEAD OF AN
APPROACHING COLD FRONT. /22/
&&
.PRELIMINARY POINT TEMPS/POPS...
JACKSON 61 72 62 74 / 69 56 96 66
MERIDIAN 56 73 61 75 / 37 43 71 77
VICKSBURG 62 71 61 74 / 90 74 100 43
HATTIESBURG 58 74 62 77 / 40 34 61 77
NATCHEZ 63 72 61 74 / 72 73 100 37
GREENVILLE 60 69 61 74 / 79 87 100 43
GREENWOOD 59 70 61 72 / 59 75 100 51
&&
.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.
&&
03/CME/DH
Hazardous weather outlook, Apr 17, 1:00 PM CST, 12 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
200 PM CDT FRI APR 17 2009
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
181900-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR-
SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES-
CHOCTAW-OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON-
NOXUBEE-ISSAQUENA-SHARKEY-YAZOO-MADISON MS-LEAKE-NESHOBA-KEMPER-
WARREN-HINDS-RANKIN-SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH-
SIMPSON-SMITH-JASPER-CLARKE-JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN-
LAWRENCE-JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST-
200 PM CDT FRI APR 17 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...NORTHEAST
LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS.
.DAY ONE...TONIGHT AND SATURDAY
SHOWERS AND SCATTERED THUNDERSTORMS WILL MOVE ACROSS THE ARKLAMISS
TONIGHT AND EARLY SATURDAY MORNING. SCATTERED SHOWERS AND ISOLATED
THUNDERSTORMS WILL BE POSSIBLE DURING THE DAY SATURDAY. PERIODS OF
HEAVIER RAINFALL WILL BE POSSIBLE IN STRONGER STORMS BUT THE
PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.DAYS TWO THROUGH SEVEN...SATURDAY NIGHT THROUGH THURSDAY
STRONG THUNDERSTORMS CAN BE EXPECTED SATURDAY NIGHT. ISOLATED SEVERE
STORMS CAN NOT BE RULED OUT AND WILL HAVE THE POTENTIAL FOR LARGE
HAIL...DAMAGING WIND AND WEAK TORNADOES. PERIODS OF HEAVY RAIN WILL
OCCUR WITH THESE STORMS AND MAY RESULT IN PONDING WATER OVER
ROADWAYS AND IN AREAS OF POOR DRAINAGE. ISOLATED SEVERE
THUNDERSTORMS WILL ALSO BE POSSIBLE SUNDAY.
A LARGE LOW PRESSURE SYSTEM OVER THE SOUTHERN PLAINS WILL AFFECT
WEATHER OVER THE ARKLAMISS THROUGH THE WEEKEND. A SMALLER
DISTURBANCE WILL PIVOT AROUND THE SYSTEM AND SHIFT INTO THE
ARKLAMISS TONIGHT AND EARLY SATURDAY BEFORE THE COLD FRONT MOVES IN
SATURDAY NIGHT. THE REMAINS OF THE LOW PRESSURE SYSTEM WILL LIFT
NEAR THE REGION SUNDAY TO MAINTAIN THE CHANCE OF THUNDERSTORMS.
.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS...MAY BE NEEDED SATURDAY NIGHT INTO SUNDAY AFTERNOON.
FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.
03
In the hours before
Special weather statement, Apr 18, 12:15 AM CST, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
115 AM CDT SAT APR 18 2009
LAZ007-008-015-023-024-026-180625-
MOREHOUSE LA-WEST CARROLL LA-RICHLAND LA-CATAHOULA LA-CONCORDIA LA-
FRANKLIN LA-
115 AM CDT SAT APR 18 2009
...STRONG GUSTY WINDS EXPECTED ACROSS THE PARISHES OF NORTHEAST
LOUISIANA...
STRONG GUSTY WINDS BETWEEN 30 AND 40 MPH WILL BE POSSIBLE ALONG THE
BACK EDGE OF A LARGE RAIN SHIELD ACROSS NORTHEAST LOUISIANA. THESE
WINDS WILL BE OUT OF THE NORTHEAST OR EAST AND LAST FOR 20 TO 45
MINUTES.
HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS
INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS
DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES.
PEOPLE IN FRANKLIN...NORTHWESTERN CONCORDIA...CATAHOULA...RICHLAND...
WESTERN WEST CARROLL AND SOUTHERN MOREHOUSE PARISHES SHOULD MONITOR
THIS STORM CLOSELY.
CME
Special weather statement, Apr 18, 1:05 AM CST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
205 AM CDT SAT APR 18 2009
ARZ074-075-LAZ007>009-015-016-023>026-MSZ034-040-041-047-053-059>061-
180800-
ASHLEY AR-CHICOT AR-MOREHOUSE LA-WEST CARROLL LA-EAST CARROLL LA-
RICHLAND LA-TENSAS LA-CATAHOULA LA-CONCORDIA LA-FRANKLIN LA-
JEFFERSON MS-CLAIBORNE MS-WARREN MS-FRANKLIN MS-ADAMS MS-
WASHINGTON MS-SHARKEY MS-ISSAQUENA MS-MADISON LA-
205 AM CDT SAT APR 18 2009
...STRONG GUSTY WINDS EXPECTED ACROSS THE PARISHES OF NORTHEAST
LOUISIANA AND COUNTIES ALONG THE MISSISSIPPI RIVER...
STRONG GUSTY WINDS BETWEEN 35 AND 50 MPH WILL BE POSSIBLE ALONG THE
BACK EDGE OF A LARGE RAIN SHIELD WHICH IS NEAR THE MISSISSIPPI
RIVER. MISSISSIPPI COUNTIES ALONG THE RIVER AND LOUISIANA PARISHES
WILL LIKELY EXPERIENCE THESE WINDS. THESE WINDS WILL BE OUT OF THE
NORTHEAST OR EAST AND LAST FOR 20 TO 45 MINUTES.
HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS
INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS
DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES.
PEOPLE IN ISSAQUENA...WESTERN SHARKEY...SOUTHWESTERN WASHINGTON...
ADAMS...WESTERN FRANKLIN...WESTERN WARREN...WESTERN CLAIBORNE...
JEFFERSON...SOUTHERN CHICOT AND EASTERN ASHLEY COUNTIES...AND
MADISON...EASTERN FRANKLIN...NORTHERN CONCORDIA...EASTERN
CATAHOULA...TENSAS...NORTHEASTERN RICHLAND...EAST CARROLL...WEST
CARROLL AND EASTERN MOREHOUSE PARISHES SHOULD MONITOR THIS STORM
CLOSELY.
CME
Strong Wind, Washington
- When
- April 18, 1:30 AM CST to 2:20 AM CST
- Where
- Washington forecast zone
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $30,000
- Reported by
- Emergency Manager
- Coordinates
- 33.284, -90.947 (the zone’s center; the record gives no point)
Strong easterly wind gusts, between 40 and 50 mph, developed across the southern portion of Washington County as a wake low evolved across the region. These strong winds downed a few trees and large limbs. In Hollandale, one tree fell on a house and caused damage.
High Wind, Issaquena
- When
- April 18, 1:45 AM CST to 2:20 AM CST
- Where
- Issaquena forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 32.741, -90.989 (the zone’s center; the record gives no point)
Strong easterly wind gusts, between 50 and 60 mph, developed across Issaquena County as a wake low evolved across the region. These high winds downed several trees with a few down across area roads.
Strong Wind, Sunflower
- When
- April 18, 2:00 AM CST to 2:45 AM CST
- Where
- Sunflower forecast zone
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Emergency Manager
- Coordinates
- 33.602, -90.589 (the zone’s center; the record gives no point)
Strong easterly wind gusts, between 40 and 50 mph, developed across the southern portion of Sunflower County as a wake low evolved across the region. These strong winds downed a few trees.
Strong Wind, Humphreys
- When
- April 18, 2:10 AM CST to 2:45 AM CST
- Where
- Humphreys forecast zone
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $12,000
- Reported by
- Emergency Manager
- Coordinates
- 33.129, -90.527 (the zone’s center; the record gives no point)
Strong easterly wind gusts, between 40 and 50 mph, developed across the Humphreys County as a wake low evolved across the region. These strong winds downed a few trees. In Isola, a playhouse was destroyed and car was damaged by a large limb.
High Wind, Sharkey
- When
- April 18, 2:15 AM CST to 2:50 AM CST
- Where
- Sharkey forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $50,000
- Reported by
- Emergency Manager
- Coordinates
- 32.880, -90.813 (the zone’s center; the record gives no point)
Strong easterly wind gusts, between 50 and 60 mph, developed across Sharkey County as a wake low evolved across the region. These high winds downed dozens of trees and several power lines. One home sustained minro shingle damage from the high winds.
Strong Wind, Holmes
- When
- April 18, 2:30 AM CST to 3:10 AM CST
- Where
- Holmes forecast zone
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Emergency Manager
- Coordinates
- 33.124, -90.092 (the zone’s center; the record gives no point)
Strong easterly wind gusts, between 40 and 50 mph, developed across the Holmes County as a wake low evolved across the region. These strong winds downed a few trees.
Strong Wind, Leflore
- When
- April 18, 2:30 AM CST to 3:25 AM CST
- Where
- Leflore forecast zone
- Measured
- 46 kt (53 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Emergency Manager
- Coordinates
- 33.551, -90.301 (the zone’s center; the record gives no point)
Strong easterly wind gusts, between 40 and 55 mph, developed across the Leflore County as a wake low evolved across the region. A 53 mph wind gust was measured at the Greenwood-Leflore Airport. These strong winds downed a few trees.
Strong Wind, Carroll
- When
- April 18, 3:15 AM CST to 3:45 AM CST
- Where
- Carroll forecast zone
- Measured
- 40 kt (46 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Emergency Manager
- Coordinates
- 33.449, -89.920 (the zone’s center; the record gives no point)
Strong easterly wind gusts, between 40 and 55 mph, developed across the Carroll County as a wake low evolved across the region. A 53 mph wind gust was measured at the Greenwood-Leflore Airport. These strong winds downed a few trees.
Strong Wind, Warren
- When
- April 18, 11:15 PM CST to 11:45 PM CST
- Where
- Warren forecast zone
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Emergency Manager
- Coordinates
- 32.357, -90.852 (the zone’s center; the record gives no point)
Strong easterly wind gusts, between 40 and 50 mph, developed across some of Warren County as a wake low evolved across the area. These strong winds downed several trees.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Flash Flooding in Texas, April 18, 20095 deaths · $7.6 million · EF0 · 7 events
- Tornadoes and Hail in Kansas, April 18, 2009EF2 · 16 events
- High Wind and Strong Wind in Louisiana, April 18, 2009$190,000 · 52 kt wind · 4 events
- Tornado and Hail in Oklahoma, April 18, 2009EF1 · 21 events
- Flash Flooding and Hail in Missouri, April 18 to 19, 2009$60,000 · 1.5 in hail · 4 events
- Strong Wind in Louisiana, April 18, 2009$55,000 · 2 events
- Tornado and Flash Flooding in Texas, April 18, 2009$45,000 · EF0 · 6 events
- Tornadoes and Flash Flooding in Louisiana, April 18, 2009$41,000 · EF0 · 7 events
- Flash Flooding and Heavy Rain in Texas, April 18, 2009$40,000 · 7 events
- Hail in Nebraska, April 18, 2009$20,000 · 1 in hail · 8 events
- Dust Devil in New York, April 18, 20092 injured · 1 event
- Flash Flood and Hail in Oklahoma, April 18 to 19, 2009$10,000 · 1 in hail · 17 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 166153, 166149, 166154, 166155, 166151, 166156, 166158, 166159, 166160.